Patients who make the hospice choice have opted for comfort measures and are no longer seeking life sustaining treatment. However, as hospice professionals encounter daily, many patients are admitted on medications that are considered treatment and are used for curative measures and not palliative measures.
The risk for thromboembolism in hospice and palliative care patients increases due to advanced age and diagnoses such as cancer or cardiomyopathy. Warfarin (Coumadin®) is indicated as treatment to prevent clotting in atrial fibrillation, thromboembolic disease, and artificial heart valves. It is a medication that poses a clinical challenge on whether to continue or discontinue when the patient becomes hospice appropriate. Warfarin’s mechanism of action is to inhibit Vitamin K epoxide reductase which decreases the Vitamin K in the body and decreases clotting. While warfarin is typically indicated as treatment, it could be argued that it is used in hospice and palliative care to provide comfort by reducing the risk of pain and swelling in the extremities due to DVT, unilateral weakness, or paralysis related to stroke.
However, there are several arguments that can be made to support the discontinuation of warfarin in hospice and palliative care. Some issues to consider include:
• The use of warfarin requires PT/INR lab work to ensure therapeutic efficacy. Studies have shown that hospice and palliative care patients require more frequent INR monitoring. These blood draws may be undesirable to the patient and or caregivers at this point in care. Additionally, poor venous access may make obtaining the blood difficult.
• Warfarin is a medication that has many drug-drug interactions including many antibiotics and drug-dietary interactions which could pose unnecessary complications to the patient. Some examples of drug–drug interactions with warfarin in which the anticoagulant effect is increased include levofloxacin (Levaquin ®), sulfamethoxazole/ trimethoprim (Bactrim ®), prednisone, and NSAIDS. In addition, Vitamin K rich foods may decrease the effects of warfarin. Therefore, it is most important to keep a consistent type diet.
• As intake declines or is erratic, the dietary vitamin K may fluctuate which could increase the risk of a bleed or clot.
• Nausea and vomiting could impact the medication adherence which may alter INR due to drug interactions.
• When a dose is changed, it takes 5-6 days to take full effect. If the PT/INR is not carefully managed, it leads to additional increases or decreases in the dose and a myriad of additional blood draws.
• The risk of an intracranial hemorrhage in a debilitated ambulatory patient who may fall is greater than the benefit in preventing a stroke.3
• The risk of a GI hemorrhage is about 8%.1
• The 1-year risk of stroke in atrial fibrillation is 2% in patients treated with warfarin and 4% in those untreated.1
Do the benefits of continuing outweigh the risks? Some factors to consider when facing this decision include: indication, prognosis, bleeding risk, thrombosis risk, nutritional status, appropriate monitoring, medication adherence, medication changes, and patient/family preferences. It is also important to consider whether a new clot will impair the patient’s function or quality of life. As one can see, the choice to discontinue warfarin is a difficult one and is not always clear cut. The risks verse the benefits in each patient must be assessed in accordance with the family and patient’s goals. This individualized approach will help the hospice care professional determine whether the benefits outweigh the risks to the patient and make an appropriate choice.
1. Allen, Richard. “10 Drugs to Reconsider When a Patient Enrolls in Hospice.” NHPCO Newsline(2014): 5.
2. Hill, Robin, Kerri Martinez, Thomas Delate, and Daniel Witt. “A Descriptive Evaluation of Warfarin Use in Patients Receiving Hospice or Palliative Care Services.” Journal of Thrombosis and Thrombolysis 27.3 (2008): 334-39.
3. Von Gunten, Charles, David Weissman, and Janet Abraham. “Fast Fact #278 Warfarin and Palliative Care.” #278 Warfarin And Palliative Care. Web. 26 Feb. 2015